Wednesday, July 23, 2014
Monday, September 22, 2008 d. pearson, Community Member, asks

Q: can using simvastatin cause loss of libido

Answer This
Answers (2)
Martin Cane, M.D., Health Pro
9/23/08 2:53pm

d. pearson,

 

Thanks for your question. 

 

The answer is yes; simvastatin, as well as other statin medication can affect a person's libido.

 

A Dutch study evaluated patients with decreased libido who were taking statin medication.  Some of the patients were found to have lower testosterone levels.  It is believed that statins can also reduce the production of testosterone.  In all cases, the effect was reversible when the statin medication was discontinued.

 

I suggest you discuss this with your physician.  He might want to try another statin, because not all drugs may cause the same side effects.  Other options include medications in another class, such as Zetia and Niaspan.  Have you tried your best with diet restriction alone?  If not, this may be an option as a trial before starting a new medication.

 

I hope this has been helpful.  Best wishes.

 

Martin Cane, M.D. 

Reply
Ohio, Community Member
1/17/10 7:18am

Not only has my libido diminished with the use of Simvastatin, with a higher dose I have lost sensitivity in my penis. I did not have this problem with lovastatin. I believe diet is also a great factor.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By d. pearson, Community Member— Last Modified: 06/03/12, First Published: 09/22/08